Well-Separation and Hyperplane Transversals in High Dimensions

Authors Helena Bergold, Daniel Bertschinger, Nicolas Grelier, Wolfgang Mulzer , Patrick Schnider

Thumbnail PDF


  • Filesize: 0.72 MB
  • 14 pages

Document Identifiers

Author Details

Helena Bergold
  • Institut für Informatik, Freie Universität Berlin, Germany
Daniel Bertschinger
  • Department of Computer Science, ETH Zürich, Switzerland
Nicolas Grelier
  • Department of Computer Science, ETH Zürich, Switzerland
Wolfgang Mulzer
  • Institut für Informatik, Freie Universität Berlin, Germany
Patrick Schnider
  • Department of Mathematical Sciences, University of Copenhagen, Denmark

Cite AsGet BibTex

Helena Bergold, Daniel Bertschinger, Nicolas Grelier, Wolfgang Mulzer, and Patrick Schnider. Well-Separation and Hyperplane Transversals in High Dimensions. In 18th Scandinavian Symposium and Workshops on Algorithm Theory (SWAT 2022). Leibniz International Proceedings in Informatics (LIPIcs), Volume 227, pp. 16:1-16:14, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2022)


A family of k point sets in d dimensions is well-separated if the convex hulls of any two disjoint subfamilies can be separated by a hyperplane. Well-separation is a strong assumption that allows us to conclude that certain kinds of generalized ham-sandwich cuts for the point sets exist. But how hard is it to check if a given family of high-dimensional point sets has this property? Starting from this question, we study several algorithmic aspects of the existence of transversals and separations in high-dimensions. First, we give an explicit proof that k point sets are well-separated if and only if their convex hulls admit no (k - 2)-transversal, i.e., if there exists no (k - 2)-dimensional flat that intersects the convex hulls of all k sets. It follows that the task of checking well-separation lies in the complexity class coNP. Next, we show that it is NP-hard to decide whether there is a hyperplane-transversal (that is, a (d - 1)-transversal) of a family of d + 1 line segments in ℝ^d, where d is part of the input. As a consequence, it follows that the general problem of testing well-separation is coNP-complete. Furthermore, we show that finding a hyperplane that maximizes the number of intersected sets is NP-hard, but allows for an Ω((log k)/(k log log k))-approximation algorithm that is polynomial in d and k, when each set consists of a single point. When all point sets are finite, we show that checking whether there exists a (k - 2)-transversal is in fact strongly NP-complete. Finally, we take the viewpoint of parametrized complexity, using the dimension d as a parameter: given k convex sets in ℝ^d, checking whether there is a (k-2)-transversal is FPT with respect to d. On the other hand, for k ≥ d+1 finite point sets in ℝ^d, it turns out that checking whether there is a (d-1)-transversal is W[1]-hard with respect to d.

Subject Classification

ACM Subject Classification
  • Theory of computation → Computational geometry
  • hyperplane transversal
  • high-dimension
  • hardness


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Pankaj K. Agarwal. On stabbling lines for convex polyhedra in 3d. Comput. Geom. Theory Appl., 4(4):177-189, 1994. Google Scholar
  2. Nina Amenta, Jesús A De Loera, and Pablo Soberón. Helly’s theorem: new variations and applications. arXiv preprint arXiv:1508.07606, 2015. Google Scholar
  3. David Avis and Mike Doskas. Algorithms for high dimensional stabbing problems. Discrete applied mathematics, 27(1-2):39-48, 1990. Google Scholar
  4. David Avis and Rephael Wenger. Algorithms for line transversals in space. In Proc. 3rd Annu. Sympos. Comput. Geom. (SoCG), pages 300-307, 1987. Google Scholar
  5. Imre Bárány, Alfredo Hubard, and Jesús Jerónimo. Slicing convex sets and measures by a hyperplane. Discrete Comput. Geom., 39(1-3):67-75, 2008. Google Scholar
  6. Ted Bisztriczky. On separated families of convex bodies. Archiv der Mathematik, 54(2):193-199, 1990. Google Scholar
  7. Federico Castillo, Joseph Doolittle, and Jose Alejandro Samper. Common tangents to polytopes. arXiv preprint, 2021. URL: http://arxiv.org/abs/2108.13569.
  8. Man-Kwun Chiu, Aruni Choudhary, and Wolfgang Mulzer. Computational complexity of the α-ham-sandwich problem. In Proc. 47th Internat. Colloq. Automata Lang. Program. (ICALP), pages 31:1-31:18, 2020. Google Scholar
  9. Aris Filos-Ratsikas and Paul W. Goldberg. The complexity of splitting necklaces and bisecting ham sandwiches. In Proceedings of the 51st Annual ACM SIGACT Symposium on Theory of Computing, pages 638-649, 2019. Google Scholar
  10. Jacob E. Goodman, Richard Pollack, and Rephael Wenger. Geometric transversal theory. In New trends in discrete and computational geometry, pages 163-198. Springer, 1993. Google Scholar
  11. Hugo Hadwiger. Über Eibereiche mit gemeinsamer Treffgeraden. Portugaliae mathematica, 16(1):23-29, 1957. Google Scholar
  12. Eduard Helly. Über Mengen konvexer Körper mit gemeinschaftlichen Punkten. Jahresbericht der Deutschen Mathematiker-Vereinigung, 32:175-176, 1923. Google Scholar
  13. Andreas Holmsen and Rephael Wenger. 4 Helly-type theorems and geometric transversals. Handbook of Discrete and Computational Geometry, 2017. Google Scholar
  14. Christian Knauer, Hans Raj Tiwary, and Daniel Werner. On the computational complexity of ham-sandwich cuts, helly sets, and related problems. In Proc. 28th Sympos. Theoret. Aspects Comput. Sci. (STACS), volume 9, pages 649-660, 2011. Google Scholar
  15. Dániel Marx. Parameterized complexity of independence and domination on geometric graphs. In International Workshop on Parameterized and Exact Computation, pages 154-165. Springer, 2006. Google Scholar
  16. Jiří Matoušek. Lectures on discrete geometry, volume 212 of Graduate Texts in Mathematics. Springer-Verlag, New York, 2002. URL: https://doi.org/10.1007/978-1-4613-0039-7.
  17. Marco Pellegrini and Peter W. Shor. Finding stabbing lines in 3-space. Discrete Comput. Geom., 8(2):191-208, 1992. Google Scholar
  18. Richard Pollack and Rephael Wenger. Necessary and sufficient conditions for hyperplane transversals. Combinatorica, 10(3):307-311, 1990. Google Scholar
  19. William Steiger and Jihui Zhao. Generalized ham-sandwich cuts. Discrete Comput. Geom., 44(3):535-545, 2010. Google Scholar
  20. Arthur H. Stone and John W. Tukey. Generalized "sandwich" theorems. Duke Math. J., 9(2):356-359, June 1942. Google Scholar
  21. Rephael Wenger. Geometric permutations and connected components. DIMACS, Center for Discrete Mathematics and Theoretical Computer Science, 1990. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail